Illinois, 2012

Drought in Illinois, July 24 to 31, 2012

July 24 to 31, 2012 · NWS LOT · 5 events in 5 counties and zones

After a dry spring and early summer, severe drought conditions developed across much of northern Illinois by mid July 2012 with extreme drought conditions developing during late July across parts of Ogle, Lee, Winnebago, Livingston and Ford Counties. 32 inches in Pontiac (43% of normal).

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

After a dry spring and early summer, severe drought conditions developed across much of northern Illinois by mid July 2012 with extreme drought conditions developing during late July across parts of Ogle, Lee, Winnebago, Livingston and Ford Counties.

Rainfall totals in the extreme drought areas between June 1st and August 1st included 2.44 inches two miles west southwest of Paxton (which was just 30% of normal rainfall); 3.34 inches in Rockford (38% of normal rainfall); 3.47 inches two miles northwest of Paw Paw (41% of normal) and 3.32 inches in Pontiac (43% of normal). Temperatures reached 90 degrees or higher on 21 days in July at Rockford Airport and 100 degrees or higher on 5 of those 21 days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 23, 9:22 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 23, 9:22 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1022 PM CDT MON JUL 23 2012

.DISCUSSION...

857 PM...EVENING UPDATE...EXTENSIVE MID/HIGH CLOUDS CONTINUE TO
SPREAD SOUTHEAST ACROSS THE AREA THIS EVENING WITH SOME SPRINKLES
AND A FEW LIGHT SHOWERS. HAVE SEEN VERY LITTLE CONVECTIVE
DEVELOPMENT AND THESE TRENDS APPEAR TO CONTINUE INTO THE EARLY
MORNING HRS AND WILL BE BACKING OFF TO JUST A SLIGHT CHANCE OF
SHOWERS FOR THE REST OF THIS EVENING. A STRONGER WAVE CURRENTLY
MOVING SOUTHEAST ACROSS MN AND NORTHWEST WI APPEARS TO HAVE A BIT
BETTER ORGANIZED AREA OF PRECIP WITH IT...BUT STILL RATHER MEAGER.
AS THIS CONTINUES TO THE SOUTHEAST OVERNIGHT...SHORT RANGE
GUIDANCE STILL SUGGESTS THAT ADDITIONAL SHOWERS AND THUNDERSTORMS
MAY DEVELOP ACROSS NORTHERN IL AND NORTHWEST INDIANA...GENERALLY
AFTER 08Z- 09Z. FOR THIS REASON...WILL HANG ONTO GOING LIKELY POPS
BUT CONFIDENCE REGARDING COVERAGE ARE LOW. RATHER IMPRESSIVE
PRECIPITABLE WATER VALUES AT OR SLIGHTLY ABOVE 2 INCHES TOWARD
DAYBREAK TUESDAY...THUS ANYTHING THAT DOES DEVELOP WILL CONTINUE
TO HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN. ELSEWHERE...
THE COLD FRONT CONTINUES TO SLOWLY SAG SOUTH AND APPEARS TO HAVE
SLOWED FROM PREVIOUS TIMING. WOULD EXPECT SOME MOISTURE POOLING
AHEAD OF THE FRONT BUT DEWPOINTS ARE ALREADY IN THE MID TO EVEN A
FEW UPPER 70S ACROSS THE AREA. OVERNIGHT HRS WILL REMAIN QUITE
WARM AND MUGGY. CMS

//PREV DISCUSSION...
342 PM CDT

MAIN CONCERNS AND QUESTIONS REVOLVE AROUND CHANCES FOR SHOWERS AND
THUNDERSTORMS LATE THIS AFTERNOON INTO THE
EVENING...OVERNIGHT...AS WELL AS OVER THE NEXT SEVERAL DAYS WITH
SEVERE WEATHER AND HEAVY RAINFALL A CONCERN FOR EACH TIME FRAME.

IN THE NEAR TERM...SCATTERED MID AND HIGH LEVEL CLOUD COVER
CONTINUE TO SPILL SOUTHEAST ACROSS MUCH OF THE CWA. ALTHOUGH THERE
HAVE BEEN SOME BREAKS OBSERVED TODAY...THE MAJORITY OF THE DAY HAS
OBSERVED PARTLY CLOUDY TO PARTLY SUNNY SKIES. THIS CLOUD COVER HAS
LIMITED OVERALL TEMPS TODAY WITH MOST AREAS NOT QUITE RISING AS
HIGH AS PREVIOUSLY ANTICIPATED. WITH THE BREAKS...IT DIDNT TAKE
MUCH FOR SURFACE TEMPS TO RISE INTO THE MID 90S WITH SOME ISOLATED
UPPER 90S. THIS GENERAL TREND HAS BEEN GOOD WITH REGARD TO THE
HEAT AND HUMIDITY WHICH WAS EXPECTED TODAY...AS DEWPOINTS DID NOT
QUITE MIX OUT WITH MANY LOCATIONS ACROSS NORTHERN ILLINOIS
CURRENTLY OBSERVING LOW TO MID 70 DEWPOINTS. AREAS MAY OBSERVE
TEMPS RISE A COUPLE OF DEGREES OVER THE NEXT COUPLE OF
HOURS...BEFORE THICKER CLOUD COVER UPSTREAM ACROSS SOUTHWEST
WISCONSIN MOVES SOUTHEAST ACROSS THE CWA AND STIFLES ANY FURTHER
HEATING. WITH SEVERAL RIPPLES IN THE FLOW ALOFT SHIFTING OVERHEAD
TODAY...SCATTERED LIGHT SHOWERS HAVE BEEN OBSERVED ACROSS THE
SOUTHWEST PORTION OF THE CWA TODAY WITH SOME ISOLATED LIGHTNING
STRIKES OBSERVED. WITH A DECENT CAP IN PLACE AND CLOUD COVER
HELPING TO LIMIT LOW AND MID LEVEL LAPSE RATES...CONVECTION HAS
BEEN KEPT IN CHECK TODAY. ALTHOUGH...CONCERNS AND QUESTIONS STILL
REMAIN FOR LATE THIS AFTERNOON INTO THE EVENING. HAVE BEEN
MONITORING A STRONGER MID LEVEL FEATURE DROPPING SOUTHEAST ACROSS
SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN WITH LATEST RADAR
IMAGERY SHOWING SOME RETURNS/SHOWERS MOVING INTO EASTERN IOWA. MY
CONCERNS WITH THESE SHOWERS ARE THAT UPSCALE GROWTH COULD OCCUR AS
THEY ENCOUNTER A DESTABILIZING ATMOSPHERE OVER NORTHERN ILLINOIS.
LATEST RUC ANALYSIS IS INDICATING THAT THE ATMOSPHERE IS
DESTABILIZING WITH CIN ERODING AND LOW LEVEL LAPSE RATES
STEEPENING. ALTHOUGH THIS IS PROBABLY OCCURRING...I WONDER IF THIS
LATEST ANALYSIS MIGHT BE OVERDONE. WHERE FAIRLY STEEP LAPSE RATES
OVERLAP THIS MID LEVEL WAVE/SHOWERS...LIGHTNING AND UPSCALE GROWTH
HAS BEEN NONEXISTENT. ALSO...AS MID AND HIGH LEVEL CLOUD COVER
CONTINUE TO MOVE OVERHEAD...NOT ANTICIPATING ANY REAL GOOD
DESTABILIZATION TO CONTINUE ACROSS THE AREA WITH WARM AIR ALOFT
REMAINING. SO DESPITE MY CONCERNS...A BETTER SOLUTION FOR THE NEAR
TERM INTO THE EVENING ARE THAT SHOWERS MOVE INTO NORTHERN ILLINOIS
WITH SOME FURTHER DEVELOPMENT AND ISOLATED STRONGER
DEVELOPMENT...BUT WITH THE PREVIOUSLY MENTIONED LIMITING FACTORS
HELPING TO ONCE AGAIN KEEP THE CONVECTION AND ANY SEVERE POTENTIAL
IN CHECK.

CONCERNS THEN SHIFT TOWARDS LATE TONIGHT INTO EARLY TUESDAY
MORNING. ANOTHER STRONGER AND MORE DEFINED MID LEVEL WAVE NOTED ON
LATEST WATER VAPOR IMAGERY ACROSS THE DAKOTAS WILL DROP SOUTHEAST
ACROSS THE REGION. THIS WAVE WILL ENCOUNTER A STRENGTHENING LOW
LEVEL JET ADVECTING A VERY MOIST AIR MASS INTO IT AND OVER A LOW
LEVEL BAROCLINIC ZONE DROPPING SOUTH THROUGH THE CWA...WITH
DEVELOPMENT EXPECTED ACROSS CENTRAL WISCONSIN. THIS WAVE/FORCING
AND STEERING FLOW WILL SHIFT THIS CLUSTER OF SHOWERS/THUNDERSTORMS
SOUTHEAST ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA...WITH
THE BEST CHANCES EXPECTED NORTH OF LINE FROM DIXON IN ILLINOIS TO
FOWLER IN INDIANA AND THE BEST CHANCES WITH REGARDS TO TIMING
EXPECTED TO BE AFTER MIDNIGHT. AS THIS COMPLEX MOVES ACROSS THE
AREA IT WILL ENCOUNTER A VERY MOIST AND UNSTABLE ATMOSPHERE WITH
HIGH DEWPOINT/PWAT AIR IN PLACE. CONCERNS DURING THIS TIME FRAME
WOULD BE FOR SOME ISOLATED LARGE HAIL...BUT WITH CONCERNS MORE
TOWARD THE HEAVY RAIN POTENTIAL. ALTHOUGH THIS DOES NOT APPEAR TO
BE A CLASSIC HEAVY RAIN SETUP...MANY FEATURES ARE IN PLACE TO
PROVIDE SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS THAT WILL ALL
HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS...INCLUDING LOW
LEVEL FLOW BRIEFLY ORIENTING ITSELF WITH REGARD TO THE BAROCLINIC
ZONE SUCH TO BRING AT LEAST SOME PERIOD OF POTENTIAL TRAINING OF
CELLS. WILL CONTINUE TO MAKE MENTION OF THESE THREATS IN THE HWO
AS WELL AS AN ESF.

RODRIGUEZ

THURSDAY THROUGH MONDAY...MEDIUM RANGE GUIDANCE IS IN PRETTY
DECENT AGREEMENT WITH THE MAIN FEATURES INTO EARLY NEXT WEEK.
SURFACE LOW PRESSURE WILL BE EXITING OFF TO THE EAST THURSDAY
MORNING WITH ITS TRAILING COLD FRONT SOMEWHERE NEAR THE AREA.
GUIDANCE DOES DIFFER ON HOW QUICKLY THE FRONT MOVES ACROSS THE
AREA THURSDAY. WILL KEEP POPS IN WITH THE BEST CHANCE DURING THE
MORNING BUT IT IS POSSIBLE THE FRONT COULD BE EXITING BY THAT
TIME. BEYOND THAT...A CLOSED UPPER LOW CURRENTLY SPINNING OVER
SOUTHERN BRITISH COLUMBIA WILL SLOWLY MOVE EASTWARD INTO UPPER
RIDGING OVER SASKATCHEWAN. BY THURSDAY MORNING...THE LOW WILL BE
IN THE VICINITY OF NORTHWEST MN/NORTHEAST NORTH DAKOTA HEADING
SOUTHEAST BRINGING A SURFACE LOW WITH IT. THIS WILL BEGIN TO
AFFECT THE AREA LATER THURSDAY NIGHT OR FRIDAY MORNING WITH
ANOTHER COOL FRONT DROPPING ACROSS THE AREA. AN UPPER TROUGH AXIS
LOOKS TO LAG THIS SYSTEM SO AT LEAST LOW PRECIP CHANCES WILL
LINGER INTO FRIDAY. SURFACE HIGH PRESSURE THEN ARRIVES INTO
SATURDAY MORNING AS UPPER RIDGING BECOMES RE-ESTABLISHED ACROSS
THE WESTERN U.S. A TROUGH MOVES THROUGH THE RIDGE SPAWNING SURFACE
LOW DEVELOPMENT ACROSS THE HIGH PLAINS LATER SATURDAY AND
SPREADING WARM ADVECTION EASTWARD ACROSS THE LOCAL AREA FOLLOWED
BY THE PASSAGE OF ANOTHER SURFACE LOW INTO MONDAY. THIS WHOLE
SYSTEM RESULTS IN CHANCES FOR SHOWERS AND STORMS FROM LATE SUNDAY
ON. TEMPS LOOK TO REMAIN MORE IN CHECK GIVEN PERIODIC CHANCES FOR
PRECIP...GENERALLY LOWER HEIGHTS OVER THE AREA AND OCCASIONAL
FRONTAL PASSAGES. DEPENDING ON FRONTAL TIMING THURSDAY...SOUTHERN
AREAS MAY REACH THE 90S...BUT OTHER THAN THAT WILL KEEP HIGHS IN
THE MID TO UPPER 80S FOR NOW.

MDB

&&

.CLIMATE...
400 AM CDT

RECORDS HIGHS FOR TODAY JULY 23RD ARE:

CHICAGO   99 /1914/
ROCKFORD 104 /1934/

RECORD WARM LOWS FOR TODAY JULY 23RD ARE:

CHICAGO   78 /1965/
ROCKFORD  76 /1965/

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 03Z...

* SHRA/TSRA TRENDS OVERNIGHT THROUGH TUESDAY MORNING.

* POTENTIAL FOR ADDITIONAL SHRA/TSRA TUESDAY AFTERNOON/NIGHT.

* WIND SHIFT FROM LIGHT WESTERLY TO NORTHEAST TOWARD DAYBREAK
  TUESDAY.

RC

//DISCUSSION...UPDATED 00Z...

COMPLEX AND LOW CONFIDENCE FORECAST FOR THIS TAF CYCLE. GUIDANCE
HAS BEEN VERY MUCH OVERDONE ON SHRA AND TSRA THIS EVENING WITH
CURRENT MIDLEVEL WAVE SLIDING OVERHEAD. RELYING ON RADAR AND IR
SATELLITE TRENDS AND THE LACK OF LIGHTNING WITH ACTIVITY IN THE
REGION THERE IS NO GOOD REASON TO BELIEVE THE TRACON AREA WILL SEE
TSRA THIS EVENING. EVEN THE SHRA OVER WISCONSIN HAVE STRUGGLED
AGAINST THE CAPPED ATMOSPHERE DESPITE MESOANALYSIS SHOWING PLENTY
OF ELEVATED INSTABILITY. SO INTO THE OVERNIGHT HAVE GONE WITH A
VCSH MENTION IN THE TAFS...THOUGH THERE MAY BE A COUPLE
SHOWERS/SPRINKLES MOVING OVER THE TERMINALS FROM TIME TO TIME.
LATER OVERNIGHT INTO EARLY TUESDAY MORNING...A FRONTAL BOUNDARY
DRAPED ACROSS CENTRAL AND NORTHERN WISCONSIN WILL SAG SOUTH OVER
THE TERMINALS...AND ANOTHER MIDLEVEL SYSTEM MAY COMBINE TO RESULT
IN A BETTER CHANCE FOR PREVAILING SHRA/POSSIBLY TSRA. DO NOT HAVE
VERY HIGH CONFIDENCE...BUT INCLUDED VCTS WITH PREVAILING -SHRA FOR
THIS TIME PERIOD. IF ANY GOOD SHOWER ACTIVITY DOES GET
GOING...COULD SEE SOME LOWERING OF CEILINGS...BUT NOT EXPECTING A
DIP BELOW VFR. THERE MAY BE OPPORTUNITIES FOR MORE SHRA/TSRA TO
DEVELOP DURING THE DAY TUESDAY INTO TUESDAY NIGHT AS MORE MIDLEVEL
FEATURES DROP SOUTHEAST AND THE FRONT STALLS NEAR THE AREA.
HOWEVER...NOT NEARLY ENOUGH CONFIDENCE TO INCLUDE MENTION IN THIS
SET OF TAFS.

FOR WINDS...DUE TO SLOWER FRONTAL TIMING...HAVE SLOWED TIMING OF
WIND SHIFT TO EAST AND NORTHEAST AT THE TERMINALS. BEFORE THIS
OCCURS...WINDS SHOULD BE OUT OF THE WEST-SOUTHWEST AROUND OR LESS
THAN 10 KT...EVENTUALLY BECOMING WEST-NORTHWEST. THEN ON
TUESDAY...WINDS SHOULD STAY OUT OF THE EAST AND NORTHEAST WITH THE
FRONT SOUTH OF THE TERMINALS. ORD/MDW WILL LIKELY GO FROM
NORTHEAST TO MORE EASTERLY DURING THE DAY.

RC

//ORD AND MDW CONFIDENCE...UPDATED 03Z...

* MEDIUM/HIGH CONFIDENCE NO TSRA WILL IMPACT TERMINALS LATE THIS
  EVENING THROUGH EARLY OVERNIGHT.

* MEDIUM CONFIDENCE IN SHRA/TSRA IN NORTHERN TRACON AREA TOWARD
  DAYBREAK INTO TUESDAY MORNING...WITH LOW CONFIDENCE IN TSRA
  DIRECTLY IMPACTING TERMINALS AND EXACT TIMING.

* LOW CONFIDENCE IN ANY TSRA TUESDAY AFTERNOON AND TUESDAY EVENING.

* LOW/MEDIUM CONFIDENCE IN TIMING OF WIND SHIFT...MEDIUM/HIGH
  CONFIDENCE IN OVERALL WIND TRENDS.

RC

//OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z MONDAY...UPDATED 00Z...

WEDNESDAY THROUGH FRIDAY...CHANCES FOR OCCASIONAL TSRA...OTHERWISE
VFR.

SATURDAY...VFR.

SUNDAY...CHANCE FOR TSRA...ESPECIALLY LATE. OTHERWISE VFR.

RC

&&

.MARINE...
300 PM CDT

RATHER ACTIVE FORECAST PERIOD LIES AHEAD WITH THE FIRST OF SEVERAL
LOWS AND FRONTS AFFECTING THE LAKE THIS AFTERNOON. SURFACE LOW
PRESSURE HAS MOVES INTO CENTRAL QUEBEC AND WILL LIFT NORTHEASTWARD
WHILE DEEPENING AS IT REACHES NEWFOUNDLAND TUESDAY MORNING/EARLY
AFTERNOON. THE COLD FRONT ASSOCIATED WITH THIS LOW IS MAKING
SOUTHEASTWARD PROGRESS AND RUNS FROM NEAR THE STRAITS OF MACKINAC
SOUTHEASTWARD TO NEAR MANITOWOC AT 2 PM CDT. WINDS WILL TURN
NORTHERLY AS THE FRONT PASSES THROUGH THE EVENING. IT APPEARS THAT
THERE MAY BE A BRIEF PERIOD OF STRONGER WINDS FROM NEAR THE MANITOU
ISLANDS NORTHWARD TO THE STRAITS EARLY THIS EVENING BEHIND THE FRONT
WITH 25 KT GUSTS POSSIBLE BEFORE SETTLING DOWN. A SIMILAR INCREASE
IN SPEEDS MAY OCCUR EARLY TONIGHT ACROSS THE SOUTHERN PART OF THE
LAKE BEHIND THE FRONT. HIGH PRESSURE WILL APPROACH TUESDAY ALLOWING
WINDS TO DIMINISH WITH A NORTHEASTERLY DIRECTION IN PLACE.

ATTENTION THEN TURNS TO LOW PRESSURE DEVELOPING ACROSS
THE CENTRAL/NORTHERN PLAINS INTO WEDNESDAY. THIS LOW LOOKS TO
REACH THE LAKE WEDNESDAY EVENING BUT THE STRENGTH IS SOMEWHAT IN
QUESTION. SOME MODEL GUIDANCE CONTINUES TO REALLY DEEPEN IN AS IT
CROSSES THE LAKE BUT THIS STILL LOOKS OVERDONE. DO EXPECT A LOW
WITH A PRESSURE OF AROUND 29.5 INCHES...THOUGH IT COULD BE
STRONGER...TO CROSS THE CENTRAL PART OF THE LAKE. SOUTH WINDS WILL
INCREASE AHEAD OF THE LOW ACROSS THE SOUTHERN HALF OF THE LAKE
WEDNESDAY MORNING WHILE EAST OR NORTHEAST WINDS WILL OCCUR NORTH.
DEPENDING ON THE STRENGTH OF THE LOW WIND SPEEDS MAY NEED TO BE
INCREASED OVER CURRENT FORECAST VALUES. SHOULD A MUCH DEEPER
SCENARIO PAN OUT...WHICH AGAIN LOOKS TO BE A RATHER LOW
PROBABILITY...THEN GALES COULD DEVELOP. THE LOW THEN CLEARS TO THE
EAST THURSDAY MORNING LEAVING A WEAK PRESSURE GRADIENT BEHIND IT
BUT AHEAD OF A WEAKER LOW WHICH WILL CROSS THE LAKE FRIDAY
MORNING. HIGH PRESSURE WILL GRADUALLY BUILD ON SATURDAY.

MDB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 23, 3:46 PM CST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
446 PM CDT MON JUL 23 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
242200-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
446 PM CDT MON JUL 23 2012 /546 PM EDT MON JUL 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS POSSIBLE THIS EVENING AND LIKELY
  OVERNIGHT...SOME MAY PRODUCE:
   HEAVY RAIN.
   DAMAGING WINDS IN EXCESS OF 60 MPH.
   HAIL TO THE SIZE OF QUARTERS.

  AREAS AFFECTED AND TIMING:

  THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING ACROSS
  NORTHERN ILLINOIS...BUT WITH THE PRIMARY LIKELIHOOD FOR
  THUNDERSTORMS STILL APPEARING TO BE AFTER MIDNIGHT.
  THUNDERSTORMS ARE FAVORED FOR ALL OF NORTHERN ILLINOIS AND
  NORTHWEST INDIANA AFTER MIDNIGHT...BUT WITH THE BEST CHANCES
  EXPECTED NORTH OF LINE FROM DIXON IN ILLINOIS TO FOWLER IN
  INDIANA.

  DISCUSSION:

  THE APPROACH OF A COOL FRONT AND A MID LEVEL DISTURBANCE INTO A
  MOIST AND UNSTABLE AIR MASS WILL INCREASE POTENTIAL FOR
  THUNDERSTORMS THIS EVENING...AND ESPECIALLY OVERNIGHT. RICH
  MOISTURE AND DEEP INSTABILITY WILL PROVIDE CONDITIONS FOR
  ORGANIZED THUNDERSTORMS CAPABLE OF SEVERE WEATHER. ALTHOUGH THE
  STRONGER THUNDERSTORMS WILL BE CABLE OF PRODUCING DAMAGING
  WINDS...THE MAIN THREAT WILL BE LARGE HAIL. IN ADDITION...THE
  ABILITY FOR STORMS TO REGENERATE AND FOCUS NEAR THE FRONTAL
  BOUNDARY WILL OFFER THE LIKELIHOOD FOR HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE ARE CHANCES FOR THUNDERSTORMS TUESDAY THROUGH FRIDAY IN AN
INCREASINGLY ACTIVE WEATHER PATTERN. THERE IS A CHANCE FOR SEVERE
THUNDERSTORMS ON TUESDAY...MAINLY ALONG AND SOUTH OF INTERSTATE
88. THE CHANCE FOR SEVERE THUNDERSTORMS WILL SLOWLY SHIFT BACK
NORTH ACROSS THE OUTLOOK AREA ON TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT. THE POTENTIAL FOR SOME SEVERE WEATHER IS ALSO ACCOMPANIED
BY THE THREAT OF HEAVY RAINFALL.

HEAT INDICES MAY APPROACH OR TOP 105 DEGREES ACROSS MUCH OF THE
OUTLOOK AREA ON WEDNESDAY.

CHANCES FOR STORMS RETURN SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-242200-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
446 PM CDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BECOME LIKELY AS TONIGHT PROGRESSES. THERE IS A
CHANCE FOR SOME OF THESE STORMS TO BE SEVERE WITH WIND GUSTS OVER
50 KNOTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODIC THUNDERSTORM CHANCES WILL EXIST TUESDAY THROUGH
FRIDAY...WITH SOME OF THE STORMS HAVING THE POTENTIAL TO BE SEVERE
WITH WIND GUSTS OVER 50 KNOTS POSSIBLE. CHANCES FOR THUNDERSTORMS
RETURN SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-242200-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
446 PM CDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BECOME LIKELY ACROSS THE SOUTHERN PART OF THE
LAKE AS TONIGHT PROGRESSES. THERE IS A CHANCE FOR SOME OF THESE
STORMS TO BE SEVERE WITH WIND GUSTS OVER 50 KNOTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODIC THUNDERSTORM CHANCES WILL EXIST TUESDAY THROUGH
FRIDAY...WITH SOME OF THE STORMS HAVING THE POTENTIAL TO BE SEVERE
WITH WIND GUSTS OVER 50 KNOTS POSSIBLE. CHANCES FOR THUNDERSTORMS
RETURN SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RODRIGUEZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Livingston

When
July 24, 12:00 AM CST to July 31, 11:59 PM CST
Where
Livingston forecast zone
Reported by
Drought Monitor
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Drought, Ford

When
July 24, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ford forecast zone
Reported by
Drought Monitor
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Drought, Ogle

When
July 24, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ogle forecast zone
Reported by
Drought Monitor
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Drought, Lee

When
July 24, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Drought, Winnebago

When
July 24, 12:00 AM CST to July 31, 11:59 PM CST
Where
Winnebago forecast zone
Reported by
Drought Monitor
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404836, 404837, 404838, 404839, 404840.